Colorado, 2018

Hail and Damaging Winds in Colorado, June 19, 2018

June 19, 2018 · NWS GLD · 11 events in 2 counties and zones

A line of thunderstorms moved east into East Central Colorado during the latter half of the afternoon. The largest hail reported occurred at Abarr.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of thunderstorms moved east into East Central Colorado during the latter half of the afternoon. The largest hail reported occurred at Abarr. The highest wind gust reported was 67 MPH at the Burlington airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 19, 2:11 PM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 19, 2:11 PM MST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
311 PM MDT Tue Jun 19 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 258 PM MDT Tue Jun 19 2018

Thunderstorms have developed along the front near our southeast
edge. Also large area of storms have developed over eastern
Colorado in a post frontal environment. Rather strong shortwave
moving in from the west is helping storms develop as well. Shear,
instability, and lapse rates are favorable for continued severe
storms to develop and currently have a tornado and severe
thunderstorm watches out covering the entire area through the
evening.

Parameters still in place for these storms to produce very heavy
rainfall. Hrrr is capturing both the placement of storms and the
intense rainfall they are producing. So flash flood watch looks
good. Some lingering rainfall in the morning along with additional
development afternoon will be possible in the afternoon. Not much
time to look at that. However, mesoscale influences from ongoing
convection could enhance that. Temperatures for Wednesday will
need to be looked since could have a lot of wet ground and
lingering cloud cover.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 237 PM MDT Tue Jun 19 2018

Upper low currently over Idaho will migrate slowly into the mid-
Mississippi Valley by Friday.  As it does so, it will keep a
lingering chance of showers and thunderstorms across the far
northeast counties through Thursday morning. Once the upper low
leaves the area, short wave ridging will temporarily move over the
area Thu-Fri. A second upper trough will move quickly into the area
Friday night with another chance of scattered convection. Later in
the weekend a closed upper low will move from the Intermountain
Region out over the High Plains with both the GFS and EC fairly
consistent in location and timing.  This will produce a chance for
widespread convection from Sunday afternoon into Monday evening.
Temperatures through the period will generally be near to above
normal with highs mostly in the 80s but approaching 90 by Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1143 AM MDT Tue Jun 19 2018

Complicated forecast. High resolution models not doing well in
resolving cloud cover, low level moisture/temperatures, and
especially the wind field. Front that was pushed a little further
south early this morning due to overnight convection is starting
to return north. Where this front ends up will be area of
thunderstorm focus. Other area of initiation will be from the
higher terrain to the west.

Winds will be variable in direction but will tend to start out
from the east and southeast at roughly 10 to 15 knots. Kmck will
shift more to the northeast while Kgld will become more south with
some gusts into the 20 to 25 knot range by later this afternoon.
Thunderstorms should develop/move into the area later this
afternoon into early this evening. Conditions will start out vfr
but expect mvfr conditions when thunderstorms affect the sites.
After the storms end, mvfr ceilings will hang on until tomorrow
morning before becoming vfr once again.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through late tonight for KSZ001>004-013>016-
     027>029-041-042.

CO...Flash Flood Watch through late tonight for COZ090>092.

NE...Flash Flood Watch through late tonight for NEZ079>081.

&&

SHORT TERM...BULLER
LONG TERM...DLF
AVIATION...BULLER
Hazardous weather outlook, Jun 19, 9:47 AM MST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1047 AM MDT Tue Jun 19 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1047 AM MDT Tue Jun 19 2018 /1147 AM CDT Tue Jun 19 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered to numerous thunderstorms are expected to develop over and
the area after 2 pm MDT (3 pm CDT). Some of the storms could become
severe with large hail, some greater than 2 inches in diameter,
damaging winds in excess of 60 mph, and a few tornadoes. The severe
storms could occur over the entire area. However the area that will
have the greatest risk will be roughly along and south of a line from
Norton to Colby to Burlington to Flagler.

A Flash Flood Watch remains in effect for the entire region for
this afternoon and evening. Widespread heavy rainfall from
thunderstorms is possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Depending on the amount of rainfall received later today and
tonight...some flooding concerns may remain over portions of the
region and will have to be monitored going into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 2 pm MDT(3 pm CDT). We would
appreciate any reports of flooding, hail, wind and tornadoes. Should
anything occur...please do so safely.

In the hours before

Local storm report, Jun 19, 3:05 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
405 PM MDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             5 WNW THE MONUMENT ROCK 38.79N 100.86W
06/19/2018  E1.00 INCH       LOGAN              KS   LAW ENFORCEMENT

&&
Local storm report, Jun 19, 3:11 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
411 PM MDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             5 WNW THE MONUMENT ROCK 38.79N 100.86W
06/19/2018  E1.00 INCH       LOGAN              KS   LAW ENFORCEMENT

            CORRECTS PREVIOUS HAIL REPORT FROM 5 WNW THE
            MONUMENT ROCKS.

&&
Local storm report, Jun 19, 3:20 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
420 PM MDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             9 S OAKLEY              39.00N 100.85W
06/19/2018  E0.88 INCH       LOGAN              KS   EMERGENCY MNGR

            NICKEL SIZE HAIL REPORTED BY EM.

&&

DLF
Local storm report, Jun 19, 3:23 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
423 PM MDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HEAVY RAIN       9 S OAKLEY              39.00N 100.85W
06/19/2018  E1.00 INCH       LOGAN              KS   EMERGENCY MNGR

            1-2 INCHES OF WATER RUNNING OFF HIGHWAY 83.
            DITCHES NOT FULL, JUST VERY HIGH RAIN RATES.

&&

DLF
Local storm report, Jun 19, 3:34 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
434 PM MDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             OAKLEY                  39.13N 100.86W
06/19/2018  E2.75 INCH       LOGAN              KS   EMERGENCY MNGR

            NUMEROUS TWO INCH STONES OBSERVED, WITH
            LARGEST HAIL BASEBALL SIZE.

&&

DLF
Local storm report, Jun 19, 3:39 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
439 PM MDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             OAKLEY                  39.13N 100.86W
06/19/2018  E2.00 INCH       LOGAN              KS   PUBLIC

            REPORT FROM TWITTER. HAIL LASTED 5 MINUTES.

&&

DLF

The radar

The Goodland radar (KGLD), 102 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Yuma

When
June 19, 3:58 PM MST
Where
Yuma County, 0.67 mi E of Abarr
Measured
2.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
39.850, -102.707

The hail ranged from ping-pong to baseball size, breaking out 4-5 windows.

Hail, Yuma

When
June 19, 4:44 PM MST
Where
Yuma County, 2.97 mi W of Beecher Is
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
39.873, -102.185

Hail, Yuma

When
June 19, 4:44 PM MST to 4:50 PM MST
Where
Yuma County, 9.06 mi SSE of Beecher Is
Measured
2.5 in hail
Reported by
Public
Coordinates
39.762, -102.055

Wind-driven hail up to tennis-ball size did significant damage to windows and siding of a home. A few birds (chickens, ducks) were killed by the hail. Cows were bloodied in a nearby pasture.

Thunderstorm Wind, Yuma

When
June 19, 4:44 PM MST to 4:50 PM MST
Where
Yuma County, 9.05 mi SSE of Beecher Is
Measured
64 kt (74 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.762, -102.055

Significant wind-driven hail event impacted this location. Numerous windows were shattered on west side of house due to the event. In addition, a few small, weak trees were snapped. Storm survey estimated winds up to 74 mph at this location.

Hail, Yuma

When
June 19, 4:45 PM MST
Where
Yuma County, 5.81 mi SSE of Beecher Is
Measured
2.5 in hail
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.798, -102.108

Quite a bit of roof and siding damage along with broken windows.

Hail, Yuma

When
June 19, 4:45 PM MST
Where
Yuma County, 6.1 mi SSW of Beecher Is
Measured
1.5 in hail
Property damage
$25,000
Reported by
Public
Coordinates
39.804, -102.188

Hail stones were found two hours after storm had ended. All west windows in the house were broken along with all windshields on vehicles. Wheat and corn fields were destroyed from CR 11 to CR 16 along CR KK.

Thunderstorm Wind, Kit Carson

When
June 19, 4:47 PM MST to 4:54 PM MST
Where
Kit Carson County, 4.09 mi S of Burlington
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
39.242, -102.282

Hail, Kit Carson

When
June 19, 4:49 PM MST
Where
Kit Carson County, 0.66 mi SW of Vona
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.294, -102.760

Thunderstorm Wind, Yuma

When
June 19, 4:49 PM MST
Where
Yuma County, 2.45 mi NE of Hale Bonny Dam Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.650, -102.142

Thunderstorm Wind, Kit Carson

When
June 19, 4:52 PM MST
Where
Kit Carson County, 0.49 mi E of Flagler
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
39.301, -103.061

Hail, Kit Carson

When
June 19, 5:00 PM MST
Where
Kit Carson County, 8.26 mi SSE of Vona
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.190, -102.689

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767833, 767835, 769919, 769920, 767839, 767850, 767853, 767841, 767858, 767857, 767844.